# SDR 2021FA0000396

- Difficulty date: December 8, 2021
- Submitted: December 14, 2021
- Operation: General aviation
- Aircraft: N44183
- Make and model: Piper PA-28R-200
- Aircraft serial: 28R7435300
- Aircraft time: 10,236 hours
- System (JASC): 3200 · Landing Gear System
- Part: Downlock Arm
- Part number: 67150003
- Condition: Broken
- Location: Zone 700
- Part time: 10,236 hours
- Component: Nlg Installatio, Piper
- Stage of operation: CR
- How discovered: V
- Nature of condition: Z
- Precautionary procedure: O

## Discrepancy

ON THURSDAY, 12/09/2021, THE MAINTENANCE TEAM FOR THE AIRCRAFT OWNER/OPERATOR BECAME AWARE OF AN UNCOMMANDED NLG EXTENSION OCCURING DURING CRUISE FLIGHT THE NIGHT BEFORE.  (THE PILOT PERFORMED A LOW APPROACH FOR KMKC TOWER TO INSPECT AND THEN LANDED WITHOUT INCIDENT.)  A VISUAL INSPECTION OF THE NLG INSTALLATION REVEALED A BROKEN DOWNLOCK ASSEMBLY, CONNECTING THE DOWNLOCK BRACE TO THE NLG CONTROL ACTUATOR ROD-END.  THE CAUSE OF THE FAILURE IS BELIEVED TO BE OLD AGE AND A HIGH NUMBER OF FLIGHT HOURS/CYCLES.  THE PREVIOUS 100-HR INSPECTION OF THE LANDING GEAR OCCURRED APPROXIMATELY 69 HOURS PRIOR TO THE NOTED FAILURE.  NO DEFECTS WERE NOTED WITH THE LANDING GEAR SYSTEM AT THE TIME OF THE PREVIOUS INSPECTION, OR DURING ANY SUBSEQUENT ROUTINE PREFLIGHT INSPECTIONS.  IT IS BELIEVED THAT INDICATIONS OF AN IMPENDING FAILURE WERE NOT VISIBLE DUE TO AIRCRAFT PAINT AND A DYE PENETRANT INSPECTION WOULD HAVE BEEN THE BEST CHANCE TO DETECT THE FAILURE.  THE FAILED COMPONENT WAS CHANGED WITH A NEW PART, ALONG WITH OTHER RELATED COMPONENTS, FOLLOWED BY SUCCESSFUL VERIFICATION OF OPERATION AFTER PERFORMING SEVERAL NORMAL RETRACTIONS AND NORMAL/EMERGENCY EXTENSIONS OF THE LANDING GEAR WITH THE AIRCRAFT ON JACKS.  THE AIRCRAFT WAS THEN SIGNED OFF AS AIRWORTHY AND A SUCCESSFUL TEST FLIGHT FOLLOWED.
